Hail, Randolph
- When
- March 12, 12:23 PM CST
- Where
- Randolph County, 2.58 mi SE of Tilden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.196, -89.644
As a system moved through area, storms developed across the region with a few isolated severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a system moved through area, storms developed across the region with a few isolated severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 12, 11:45 AM CST, 38 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1245 PM CDT Thu Mar 12 2020 .SHORT TERM... (Through Late Friday Afternoon) Issued at 420 AM CDT Thu Mar 12 2020 Active weather expected over the next 7 days across the region. Right now dealing with some patchy fog, reducing visibilities less than a mile at times across portions of southeast MO and southwestern IL. Conditions should improve by mid morning. For the rest of today, main focus continues to be the potential for strong to severe thunderstorms, especially over portions of southeast Missouri and southern Illinois this afternoon through early this evening. Initially will see showers and storms develop just after sunrise as low level moisture increases on nose of low level jet along warm frontal boundary over portions of central Missouri and spread east and northeast. Still some uncertainty on exact track of surface low and location of warm front, but majority of the CAMs have surface low tracking east along I-70 corridor today. This activity will mainly be elevated so main threat will be large hail. As for the activity in the warm sector, mid level lapse rates between 7 and 8 degrees, MU CAPES between 1500 and 2500 J/kg, 0-3km SRH around 400 m2/s2, as well as hodographs indicating strong speed shear (30 to 40 kts) in the lowest 1 km and strong directional shear, are good indicators of discrete supercell development with the main threats being tornadoes, damaging winds and large hail. SPC has put portions of southeast Missouri and southern Illinois in an enhanced risk for severe storms with a 5 to 10% tornado probability in this area. Best timing for this activity looks to be between Noon and 6 PM. Rain will come to an end by midnight as system exits region. Surface ridge will build in tonight with colder air making it's way in. Lows will be in the low 30s to low 40s. Dry, mostly cloudy and colder weather on Friday with highs in the upper 40s to low 50s. Byrd .LONG TERM... (Friday Night through Wednesday) Issued at 420 AM CDT Thu Mar 12 2020 Next system will move in Friday night and with colder air still in place, rain will change over to a mix of rain and snow over portions of northeast MO and west central IL towards daybreak on Saturday morning. So still expect minor snowfall accumulations in this area, mainly on elevated/grassy surfaces. Then as temperatures warm up, mix will change back to all rain. Rest of forecast area will just see a cold rain with this system. With the rain and clouds, highs on Saturday will only be in the upper 30s to low 40s. Beyond that, dry weather expected late Saturday night through late Sunday night before next system moves in on Monday. Even with chances of rain each day through mid week, it will not be a complete wash out through this period as the models continue to have differences in timing and placement with these systems. Temperatures will moderate through mid week with highs by Wednesday in the upper 50s to low 60s. Byrd && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1235 PM CDT Thu Mar 12 2020 A cluster of thunderstorms is currently crossing the Mississippi River and will continue to move eastward early this afternoon. More isolated to scattered shower activity is expected behind this area, with another round of thunderstorms developing along the trailing cold front south of the terminals in southeast Missouri late this afternoon. Winds should predominantly stay east/southeast just north of a warm front across the terminals, before coming out of the northwest behind the cold front this evening. Winds may also gust in the 20-25 knot range overnight tonight. Ceilings are a bit all of the place, but generally should improve through the day. Behind the front, VFR conditions are forecast areawide. SPECIFICS FOR KSTL: Thunderstorms are currently exiting the terminal. Scattered showers are possible the next few hours, but current thinking is that redevelopment of storms should be south of the terminal this afternoon along a cold front. Behind the front, winds will become out of the northwest and become gusty overnight tonight. Ceilings will likely be a bit variable, but should improve to VFR conditions by early this evening, if not a bit earlier. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 1214 PM CDT Thu Mar 12 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131715- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 1214 PM CDT Thu Mar 12 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...This afternoon and tonight. Thunderstorms likely this afternoon through late this afternoon. Scatteredstrong to severe storms possible, mainly across portions of southeast Missouri and southern Illinois. The main threats will be tornadoes, damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Chance of a rain/snow mix across portions of northeast Missouri and west central Illinois late Friday night, early Saturday morning. Minor snowfall accumulations possible, mainly on elevated/grassy surfaces. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between Noon and 6 PM. Gosselin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 AM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL SULLIVAN 38.22N 91.17W
03/12/2020 E0.25 INCH FRANKLIN MO TRAINED SPOTTER
&&
MAPLESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL 2 NE FRENCH VILLAGE 37.99N 90.36W
03/12/2020 E0.25 INCH ST. FRANCOIS MO TRAINED SPOTTER
PEA SIZE HAIL HAD BEEN FALLING FOR A FEW
MINUTES LEADING UP TO THE TIME OF THE
REPORT.
&&
MAPLESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
114 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL EVANSVILLE 38.09N 89.93W
03/12/2020 M0.50 INCH RANDOLPH IL TRAINED SPOTTER
HAIL HAS BEEN FALLING FOR A FEW MINUTES.
MOST HAIL IS PEA SIZE WITH THE LARGEST
AROUND ONE-QUARTER OF AN INCH.
&&
MAPLESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 1 W RUMA 38.14N 90.02W
03/12/2020 M0.70 INCH RANDOLPH IL TRAINED SPOTTER
&&
TILLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
119 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL STE. GENEVIEVE 37.97N 90.05W
03/12/2020 E0.70 INCH STE. GENEVIEVE MO TRAINED SPOTTER
&&
TILLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL ELLIS GROVE 38.01N 89.91W
03/12/2020 M0.88 INCH RANDOLPH IL TRAINED SPOTTER
DIME AND NICKEL SIZE HAIL FELL FOR ABOUT 10
MINUTES.
&&
MAPLESThe St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887438.